For many people battling addiction, it’s critical to have access to treatment. Yet, they have to make the decision to get help. While that may take some time, a person may continue to use because they cannot stop doing so. Their brain and body demand it, making it nearly impossible to stop on their own. That’s when overdose can occur. For some, Narcan is a life-saving tool that can be critical to a person in active addiction.
What Is Narcan?
Narcan contains the drug naloxone in it. This drug is an opioid antagonist. That is, it works to reverse the effects of opioids. As a result, if a person is struggling at risk of overdosing from opioids, administering Narcan could save their life.
The drug is available in several forms, including a nasal spray and an injection. It’s possible to get this drug without a prescription, and in some cases, it can be administered by emergency professionals responding to an overdose.
Why Is Narcan So Important?
Consider what occurs when a person takes too many opioids. These drugs are called central nervous system depressants. That means they work to slow down the function of the brain. As that happens, the brain slows down a person’s breathing rate and heartbeat. In an overdose, these slow down significantly, leading to a lack of oxygen getting to the brain. This often leads to a person passing out or slipping out of consciousness.
An overdose is a life-threatening event. Without some way to stop the effects of opioids, a person’s heart could stop. Narcan is able to quickly – often within minutes – reverse those effects, preserving a person’s life as a result.
When Should Narcan Be Administered?
Don’t view Narcan as a tool that allows you to use drugs safely. A very common problem occurs when a person believes they can use Narcan if they feel as though they are at risk of overdosing. They may enlist a friend to help. Yet, that’s rarely what happens. It’s not possible to administer this drug if you are high and unable to properly use it.
There are times when it should be used. If a person’s breathing rate is very low and it is hard to hear their heartbeat, that could be an indication that they need treatment. They may have lips that are blue and may not be responding to you when you talk to them. In these situations, your first step is to call 911. Follow the directions provided by the emergency operator in administering this drug.
Does Narcan Make it Safe to Use Opioids?
No, that’s very important to know. If you have had to use Narcan in the past, that indicates you may need help for drug addiction. Opioids build tolerance. That means you are likely to want and need to use more of the drug to get the same effect. You may feel the need to use more often as well. The more you use and the more often you use Narcan, the less likely it is to work.
There is no safe level of use of opioids beyond what a doctor has prescribed for you. For that reason, it is very important for you to take action to protect your health. That means getting into treatment for addiction.
How We Can Help with Opioid Addiction
If you are using opioids, Narcan could help save your life in an instance of overdose if it is available and if someone knows how to administer it. Yet, this is not a long term solution. It cannot cure your addiction. That’s why drug treatment programs like those at America’s Rehab Campus are so important to you. They can provide you with the resources and support you need to recover from addiction, so you are no longer reliant on opioids to get through the day.
If you are struggling with the use of opioids, allow our team at America’s Rehab Campus to help you to start on a new path. You may find that with addiction treatment, including our medical detox program, you can start on a path that does not mean you have to struggle with cravings or withdrawal symptoms. Contact us now to learn more.